About this item:

178 Views | 158 Downloads

Author Notes:

Address correspondence to: H. Shonna Yin, MD, MS, New York University School of Medicine, Department of Pediatrics, 550 First Avenue, NBV 8S4-11, New York, NY 10016; Telephone: (646) 501-4284, Fax: (212) 263-8172; yinh02@med.nyu.edu.

See publication for full list of author contributions.

We thank our research staff, and the staff of the pediatric outpatient clinics at Bellevue Hospital Center, Gardner Packard Children's Health Care Center, and Children’s Hospital of Atlanta at Hughes Spaulding, for their support.

Financial Disclosure: Drs. Bailey, Parker, and Wolf, and Ms. Jacobson, have served as consultants to, and received grant funding, from Merck, Sharp and Dohme for work unrelated to this study.

Subjects:

Research Funding:

This research was supported with funding from the National Institutes of Health (NIH) / National Institute of Child Health and Human Development (NICHD) (R01 HD070864; Principal investigator H. Shonna Yin); authors funded as part of this grant include Drs Yin, Mendelsohn, Bailey, Sanders, Wolf, Parker, and Kim, and Ms. Patel, Jimenez, Jacobson, Smith.

Dr. Yin was also supported by HRSA Grant 12-191-1077- Academic Administrative Units in Primary Care.

Dr. Sanders is also supported by FDA CERSI grant (UCSF-Stanford CERSI Award #13).

Dr. Harris was supported by the New York Academy of Medicine Margaret E. Mahoney Fellowship and the Arnold P. Gold Foundation Student Summer Research Fellowship.

Study sponsors were not involved in the design of the study, the collection, analysis or interpretation of the data, the writing of the manuscript, or the decision to submit the manuscript for publication.

Keywords:

  • Science & Technology
  • Life Sciences & Biomedicine
  • Pediatrics
  • health literacy
  • limited English proficiency
  • medication administration errors
  • patient safety
  • PHYSICIAN COMMUNICATION
  • CARE
  • CHILDREN
  • ACETAMINOPHEN
  • INFORMATION
  • ADHERENCE
  • LANGUAGE

Liquid Medication Dosing Errors by Hispanic Parents: Role of Health Literacy and English Proficiency

Show all authors Show less authors

Tools:

Journal Title:

Academic Pediatrics

Volume:

Volume 17, Number 4

Publisher:

, Pages 403-410

Type of Work:

Article | Post-print: After Peer Review

Abstract:

Objective Hispanic parents in the United States are disproportionately affected by low health literacy and limited English proficiency (LEP). We examined associations between health literacy, LEP, and liquid medication dosing errors in Hispanic parents. Methods Cross-sectional analysis of data from a multisite randomized controlled experiment to identify best practices for the labeling/dosing of pediatric liquid medications (SAFE Rx for Kids study); 3 urban pediatric clinics. Analyses were limited to Hispanic parents of children aged ≤8 years with health literacy and LEP data (n = 1126). Parents were randomized to 1 of 5 groups that varied by pairing of units of measurement on the label/dosing tool. Each parent measured 9 doses (3 amounts [2.5, 5, 7.5 mL] using 3 tools [2 syringes in 0.2 or 0.5 mL increments, and 1 cup] ) in random order. Dependent variable was a dosing error of > 20% dose deviation. Predictor variables included health literacy (Newest Vital Sign) (limited = 0–3; adequate = 4–6) and LEP (speaks English less than “very well”). Results A total of 83.1% made dosing errors (mean [SD] errors per parent = 2.2 [1.9] ). Parents with limited health literacy and LEP had the greatest odds of making a dosing error compared to parents with adequate health literacy who were English proficient (trials with errors per parent = 28.8 vs 12.9%; adjusted odds ratio = 2.2 [95% confidence interval 1.7–2.8]). Parents with limited health literacy who were English proficient were also more likely to make errors (trials with errors per parent = 18.8%; adjusted odds ratio = 1.4 [95% confidence interval 1.1–1.9] ). Conclusions Dosing errors are common among Hispanic parents; those with both LEP and limited health literacy are at particular risk. Further study is needed to examine how the redesign of medication labels and dosing tools could reduce literacy- and language-associated disparities in dosing errors.

Copyright information:

© 2016 Academic Pediatric Association

This is an Open Access work distributed under the terms of the Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International License (http://creativecommons.org/licenses/by-nc-nd/4.0/).

Creative Commons License

Export to EndNote